4 ms·
I worked all my life to attend my dream music school, and once there things went even better than expected. Big things were happening, and bigger things were on
by rewgs 8y ago
I worked all my life to attend my dream music school, and once there things went even better than expected. Big things were happening, and bigger things were on the horizon.
I took one dose of Cipro and developed permanent tendinosis. My career was ruined. On top of the tendon damage, my nerves were on fire for about three years, and I went from being extremely mentally sharp to pretty foggy with trouble concentrating or multitasking. Though I can't prove the extent of its reach, I went from being an extremely healthy person to someone plagued by seemingly mysterious health issues -- many ususally found in people twice my age or more -- for years, and my best guess to this day is that damn drug.
Cipro robbed me of my career, my identity, and my 20s. I've never quite fully recovered or found a job I loved as much/was as good at as playing guitar.
Fuck Cipro.
- ghostbrainalpha 8y agoHoly shit, I'm so sorry. Do you mean that you took one run of Cipro as a perscription, or do you seriously mean you only took a single dose? Did they warn you about the known side effects involving tendon damage?
- rewgs 8y agoA single dose. I felt the effects about an hour afterwards -- I clearly remember all of my joints feeling way too hot, and my Achilles's tendon (which I later learned is one of the more common sites of injury due to Cipro) felt incredibly weak. My anxiety sky-rocketted, I was sweating profusely. My body clearly hated the drug. I called the doctor and they advised that I stop taking it immediately, but clearly the damage was done. I had no idea about any of the side effects. I was just a kid so I wasn't yet in the habit of researching drugs or (stupid!) even looking up which side effects are signs of a serious reaction. All I knew was I had a bacterial infection, had been given antibiotics a couple times before in my life without issue, so why worry? I guess it's technically on me to read the literature, but again...I was a kid. I think this was the second time I'd ever seen a doctor without my parents present. A drug this serious should require a stern talking-to by the doc and written consent/understanding of the risks by the patient before it's prescribed. I know that had I been warned, I would've said "fuck no." Sure, I was a dumb kid, but even a dumb kid who is essentially a serious athlete (one who just happens to use really small muscles with an instrument rather than big ones) would've known that "irreversible nerve damage" isn't worth tempting fate. There isn't a day that goes by without me regretting taking that pill. Again, I don't know the full extent of the damage, but I know that at least it ruined my career just as it was getting started. Edit: What's really fun is that I may still be seeing new symptoms. I recently suffered Sudden Hearing Loss -- while I'm no longer a professional guitarist, I am a pro musician -- and of course the cause couldn't be pinned down (I know it's not due to loud noises, since you won't meet anyone more careful with their ears than me). This article stating that these drugs may be ototoxic is quite terrifying. My ears have been sort of deteriorating over the last year or so, and if it's Cipro continuing its reign of terror, I don't know what I'll do. File a lawsuit, maybe?
- whatshisface 8y ago>A drug this serious should require a stern talking-to by the doc and written consent/understanding of the risks by the patient before it's prescribed. I believe the drug acquired the FDA black-box warning only very recently. Many doctors were not aware of the danger.
- cmurf 8y agoYes, I think so. IANAL, so you'll want to get a referral for a good medical malpractice lawyer. Maybe there's a class action that makes sense for you to join. Or maybe your case is well documented enough that a good lawyer can negotiate a settlement as a one off event. No matter what, it's still shit, you won't be made whole. But if you get back 1% of the dignity you had, that's worth it. It's a demand that they need to do better and the only thing they really understand is money. So, yeah lawsuit.
- gamblor956 8y agoA friend who had a reaction to cipro (though not quite a severe as yours) asked her doc about ways to undo the damage, and he suggested PQQ and Coq10 daily. Apparently cipro and other similar antibiotics can cause severe mitochondrial dysfunction due to damage to your mitochondria. PQQ and Coq10 can eventually undo the mitochondrial damage by killing off damaged mitochondria and triggering biogenesis in healthy mitochondria.
- manuisin 8y agoI'm sorry that was your experience, but that's just one side. 4 doctors told me to take it less than a month ago. Cipro saved my life. My only side-effect is that it left me with not being able to eat anything heavy. I can only digest something like Soylent now, so happy that Soylent is a thing otherwise life would suck.
- sgift 8y agoAnd, unfortunately, both results are in the expected spectrum. They may even be at the same time. The list of side effects on the medications I have to take is longer than my arm written in a small font and I hope every day that I don't start to get any of them. I still take the medications, because when I don't do it my life gets bad pretty fast, but the thought always lingers "what if ..?"
- zaarn 8y agoThe list of side effects is quite long because they write anything on there. My Ibuprofen bypackage lists "severe intestinal bleeding, shock, cardiac arrest and coma" at the bottom "less than 1 in 10 million" (IIRC that was the category). There is a youtube channel that details some of these mishaps and a recent episode detailed someone who took anti-depressants, which lead to being unable to sleep and that person taking sleep drugs in response. Which eventually cause her colon to explode because the drugs in conjunction stopped almost all stomach movement (She survived but her colon was removed due to extensive necrosis). Medicine/Drugs is always a risk game. There is always a chance that a simple appendectomy goes sour and you die on the operating table. Or that a vaccination leads to a fatal infection at the puncture site. Usually medical professionals try to play it safe and the actual risk for any individual is very low or as low as it can safely be made. If it goes sour, it can go sour really fast, which is why IMO it's important that you speak with a professional instead of self-medicating for anything beyond cough drops and headache pills atleast once to ask if you can safely take it (even if they disagree that taking is necessary), especially when you already take other medication.
- rl3 8y ago>My only side-effect is that it left me with not being able to eat anything heavy. I can only digest something like Soylent now, ... Glad it saved your life, however I must say that's a pretty severe side effect.
- rl3 8y ago>Cipro robbed me of my career, my identity, and my 20s. I've never quite fully recovered or found a job I loved as much/was as good at as playing guitar. That's horrible, I'm sorry. Have a similar story to yours but early adolescence. More severe, but full physiological recovery after years. The life knock-on effects however remain, and those can hurt more than any physical pain. Having your life ruined by a rare side effect—especially one that's not outwardly visible—is like being run over by an invisible bus. You're road kill, and yet nobody gives a shit, just another statistic. Worse yet is when you're met with incredulity by the bus driver (in this case medical professionals) as to whether you were actually run over in the first place. Without going into too much detail, I had a physician refer me to a pediatric psychiatrist on the basis that I was somehow imagining my symptoms, only to later to be completely vindicated by hard diagnostics proving severe, life-threatening illness. It disturbs me to think of kids that weren't as lucky.
- fredley 8y agoMan I got off easy. I had an allergic reaction to Cipro, when I was in a state that I could barely move. It's been 3 years now and I've had nothing serious happen since then. I'm pretty scared though.